Opioid Overdose Symptoms Every Person Must Know

opioid overdose treatment in ct

Every day, more than 115 people in the United States die from overdosing on opioids, says the National Institute on Drug Abuse (NIDA). And, according to new research, synthetic opioids like fentanyl are involved in 50 percent of opioid-related overdose deaths – up from a mere 14 percent in 2010 – taking the place as the most common drugs causing drug overdoses in the United States.

Opioid abuse is a serious, national crisis that we’ve talked about time and time again. Currently, an estimated two million people in the United States suffer from prescription opioid addiction, while 591,000 are battling a heroin use disorder.

It’s clear that opioid abuse and addiction are not uncommon. Unfortunately, overdosing on opioid drugs is not uncommon, either. Opioids carry a great risk for addiction, overdose, and death. Every person who misuses opioid drugs – whether Oxycontin or heroin – is at risk of overdosing. With the prevalence of opioid use so high, and the dangers of opioid use so great, it is incredibly important for everyone to know the signs and symptoms of an opioid overdose.

When Can an Opioid Overdose Occur?

Opioids typically are classified as Schedule I or Schedule II drugs, meaning they have high potential for abuse and high dangers associated with them. An opioid overdose can occur when a person overdoses on medically-approved drugs like oxycodone and fentanyl, or illicit drugs like heroin and morphine.

Opioid overdose can occur when a person:

  • Accidentally takes an extra dose or too much at once
  • Deliberately increases their dosage to feel more of the drug’s effects
  • Deliberately misuses a prescription drug in a means other than prescribed by a doctor
  • Mixes opioids with other medications, alcohol, or overthe-counter drugs (an overdose can be fatal especially when mixing an opioid drug with anxiety medications and benzodiazepines, according to the Substance Abuse and Mental Health Administration)
  • Takes an opioid medication that’s been prescribed for someone else – Children are especially vulnerable to accidental overdoses if they take a medication that is not intended for them.

Painkiller medications including oxycodone and/or hydrocodone are frequently prescribed. A doctor may prescribe them after surgery, for painful injuries and illness, or for people dealing with chronic pain. Because pain-relieving prescriptions are so common, they are some of the most common culprits involved in opioid overdoses.

It is important to note that anyone can overdose on opioids – both seasoned users and first-timers do. Some people overdose by taking too many prescribed painkillers, to try and ease their symptoms. Some people overdose from taking too much heroin. Some overdose because they unknowingly took a drug laced with fentanyl. There are many causes of drug overdose.

If you or a loved one is taking a painkiller medication, using opioids for recreational use, or battling an opiate drug dependence, it is important to know the symptoms of overdose in case they ever arise.

Opioid Overdose Symptoms, outlined:

When an opioid overdose occurs, the drugs overwhelm a user’s brain receptors, interrupting a key part of their body’s impulse to breathe. The person’s breathing will slow dangerously or stop completely. If the overdose is not addressed immediately, brain damage, coma, or death can occur. Quickly recognizing the following opioid overdose symptoms – and taking the necessary steps to reverse them – can make all the difference.

The most obvious and dangerous symptom of an opioid overdose is respiratory depression. The person will have very slow or halted breathing patterns. This can happen over the course of minutes or hours, depending on the drug used. Signs of respiratory depression include:

  • Shallow breathing
  • Irregular breathing
  • No breathing at all
  • Snoring or choking sounds (indicating their airway is blocked)
  • Loss of consciousness
  • Blue, purple, or greyish skin, lips, or fingertips (indicating lack of oxygen)
  • Awake, but unable to talk

If a person is making unfamiliar, gurgling sounds and appear to be sleeping, try to wake him or her up. Many loved ones of opioid users have thought a person was snoring, when in fact the person was overdosing. Someone overdosing may not wake up to your voice or to your touch. In addition, look for these other opioid overdose symptoms:

  • Blue or purple lips or fingertips
  • Pinpoint pupils
  • Frequent vomiting
  • Disorientation and delirium
  • Extreme sleepiness
  • Cold, pale, or clammy skin
  • Very limp body
  • Low blood pressure
  • Pulse (heartbeat) is slow, erratic, or not there at all

What to Do in the Case of an Opioid Overdose:

The most important thing you can do during an opioid overdose is to act immediately. Call 911 right away. Administer naloxone if it is available and if you are trained to do so. Do not leave the person who may be overdosing. It is actually rare for someone to die immediately from an opioid overdose. When people survive an overdose, it is because someone was there to respond to their symptoms.

Naloxone, commonly found under the brand name Narcan, is a safe opiate antidote that can reverse the effects of an opioid overdose. It has been approved by the Food & Drug Administration to be administered to people exhibiting opioid overdose symptoms. You can find Narcan as an internasal spray over-the-counter at many drug stores. Narcan can only be used if a person has opioids in their system. When opioids bind to a person’s brain receptors, Narcan works to physically force the drugs off – bringing a person back to breathing. To learn more about naloxone and administering Narcan, we recommend reading our article, “What is Narcan and What Does it Mean for the Opioid Epidemic?

Opioid Addiction Treatment

When you reverse an opioid overdose, a person will go into opioid withdrawal upon waking up. Opioid withdrawal symptoms can be very painful and exhausting. They should be managed under professional watch. Without proper treatment, opioid withdrawal symptoms can lead a person right back to taking painkilling drugs again – a vicious part of the addiction cycle.

If your loved one has overdosed on opioids, or is at risk of opioid overdose, consider finding an addiction treatment center to get him or her on the road to recovery. Opioid addiction is a very dangerous disorder that can be fatal if left alone. Remember that naloxone is a short-term lifesaver when combatting opioid overdose symptoms; professional, residential opioid addiction treatment is a long-term solution for healing.

Amidst today’s ongoing opioid epidemic, Turnbridge stands as a leader in adolescent and young adult opioid addiction treatment. You can learn more about opioid addiction online, or call us at 877-581-1793 to learn more about our opioid addiction treatment programs.